Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 406, NWS North Platte, NE

September 2, 2009Custer County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 2, 2009, 7:53 PM CDT for Custer County, Loup County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2009, 7:53 PM CDT (00:53 UTC)
Expired
Sep 2, 2009, 8:45 PM CDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Custer County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 8:10 PM CDTHAIL 0.54 Wnw Taylor, NE
Sep 2, 8:15 PM CDTHAIL 1.52 Wnw Taylor, NETHE REPORTED HAIL STONES WERE AS SMALL AS PEAS...AND AS LARGE AS PING PONG BALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 030053
SVRLBF
NEC041-115-030145-
/O.NEW.KLBF.SV.W.0406.090903T0053Z-090903T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
753 PM CDT WED SEP 2 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...
  SOUTHERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF TAYLOR...

* UNTIL 845 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ALMERIA...OR 8 MILES NORTHWEST OF TAYLOR...
  AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF CALAMUS RESERVOIR STATE RECREATION AREA BY 815
  PM CDT...
  TAYLOR BY 820 PM CDT...
  KENT DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA BY 840 PM CDT...
  6 MILES NORTHEAST OF SARGENT BY 845 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4153 9950 4193 9964 4198 9924 4194 9922
      4174 9922 4173 9920 4164 9920
TIME...MOT...LOC 0053Z 323DEG 13KT 4186 9945

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 030119
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
819 PM CDT WED SEP 2 2009

NEC041-115-030145-
/O.CON.KLBF.SV.W.0406.000000T0000Z-090903T0145Z/
CUSTER NE-LOUP NE-
819 PM CDT WED SEP 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN LOUP AND NORTHEASTERN CUSTER COUNTIES...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR HIGHWAY 183 MILE MARKER 120...OR
NEAR TAYLOR...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARGENT BY 835 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4153 9950 4193 9964 4198 9924 4194 9922
      4174 9922 4173 9920 4164 9920
TIME...MOT...LOC 0119Z 333DEG 17KT 4172 9938

$$

SPRINGER
000 
WWUS53 KLBF 030145
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
845 PM CDT WED SEP 2 2009

NEC041-115-030155-
/O.EXP.KLBF.SV.W.0406.000000T0000Z-090903T0145Z/
CUSTER NE-LOUP NE-
845 PM CDT WED SEP 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LOUP AND NORTHEASTERN
CUSTER COUNTIES HAS EXPIRED...

THUNDERSTORMS WILL CONTINUE IN CENTRAL NEBRASKA...BUT THE THREAT OF 
SEVERE WEATHER WITH THEM HAS DIMINISHED.

LAT...LON 4153 9950 4193 9964 4198 9924 4194 9922
      4174 9922 4173 9920 4164 9920
TIME...MOT...LOC 0145Z 333DEG 17KT 4161 9931

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:40 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 2, 3:40 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT WED SEP 2 2009

.DISCUSSION...
UPPER LOW DROPPING SSE ACROSS CENTRAL SOUTH DAKOTA LATE THIS
AFTERNOON...WITH A WEAK SURFACE REFLECTION CENTERED JUST SOUTHEAST
OF PIERRE. TROUGH/COLD FRONT EXTENDS SOUTHEAST FROM THIS WEAK
SURFACE LOW ACROSS CENTRAL NEBRASKA...AND THIS WILL SERVE AS THE
FOCUS FOR TSTM DEVELOPMENT. MOISTURE CONVERGENCE INCREASING A BIT
ALONG THE BOUNDARY ATTM...WITH SOME CU JUST STARTING TO DEVELOP.
OVERALL THE BEST CHANCE FOR PRECIP TONIGHT WILL BE AS THE UPPER LOW
DRIFTS INTO NORTHEAST NEBRASKA LATER THIS EVENING. PWAT VALUES
EXPECTED NEAR 1.5 INCHES IN THIS AREA...AND SOME HEAVIER BOUTS OF
RAIN ARE POSSIBLE. NOT EXPECTING EXTREMELY HEAVY AMOUNTS OF
RAIN...BUT TOTALS BETWEEN ONE AND TWO INCHES ARE POSSIBLE ACROSS
HOLT...BOYD...WHEELER AND GARFIELD COUNTIES. FURTHER
SOUTHWEST...MORE ISOLATED ACTIVITY WILL BE POSSIBLE INVOF THE
TROUGH/COLD FRONT. BEST CHANCES FOR THIS WILL BE ALONG AND EAST OF
HWY 83. SHEAR AND INSTABILITY ARE SUCH THAT A SEVERE STORM OR TWO
CONTAINING SUPERCELL CHARACTERISTICS WILL BE POSSIBLE.

UPPER LOW WILL CONTINUE DRIFTING SOUTH ON THURSDAY...WITH NORTHEAST
NEBRASKA STILL SEEING SOME WRAP AROUND SHOWERS DURING AT LEAST THE
FIRST HALF OF THE DAY. TEMPS WILL BE COOL ACROSS THE NORTHEAST...AND
MODEL GUIDANCE SUGGESTED 60S SEEMS REASONABLE GIVEN THE ABUNDANT
CLOUD COVER AND SHOWERS. UPPER LOW SHOULD HAVE DRIFTED FAR ENOUGH
SOUTH OF THE AREA FRIDAY NIGHT THAT PRECIPITATION SHOULD HAVE
ENDED...BUT CLOUDS WILL LINGER ACROSS THE SOUTHEAST PART OF THE
AREA.

NOW FOR LABOR DAY WEEKEND...IT APPEARS WEATHER WILL BE QUITE
PLEASANT. IT WILL BE A BIT BREEZY...AS SOUTH WINDS DEVELOP AHEAD OF
A DEEPENING LEEWARD TROUGH. TEMPS SHOULD RANGE FROM THE UPPER 70S TO
LOWER 80S SATURDAY...AND WARM INTO THE 80S SUNDAY AND MONDAY. NEXT
SYSTEM TO APPROACH THE AREA TUESDAY. GFS IN GOOD AGREEMENT WITH IT/S
ENSEMBLES...SO WILL TREND THE TIMING OF THE SYSTEM IN THAT
DIRECTION. ECMWF NOW ALSO COMING INTO LINE WITH THE GFS AND
ENSEMBLES...AND APPEARS THE BEST CHANCE OF RAIN/TSTMS WILL BE WITH
THE COLD FRONTAL PASSAGE ON TUESDAY NIGHT. HIGHS WILL REMAIN IN THE
80S TUESDAY...AND NEAR 80 ON WEDNESDAY.

&&

.AVIATION...
AS THE LOW SLIDES SOUTHEAST INTO NE NEB THIS EVENING...THUNDERSTORMS
WILL BE POSSIBLE ACROSS NORTH CENTRAL NEB. THIS HAS A POSSIBILITY TO
IMPACT THE KVTN TERMINAL...AND WILL BE MONITORED CLOSELY FOR AN
AMENDMENT TO INCLUDE THUNDER FOR THIS EVENING. FURTHER SOUTH THE
TROUGH WILL DRIFT ACROSS THE KLBF TERMINAL...AND WHILE HAVE KEPT THE
TAF VFR FOR NOW...IF A SHOWER/THUNDERSTORM DEVELOP A BRIEF MVFR
CONDITION IS POSSIBLE. TONIGHT STORM CHANCE DIMINISHES...HOWEVER
RESIDUAL MOISTURE WILL HELP TO DEVELOP MVFR/IFR STRATUS...MAINLY
NEAR LOW PRESSURE. THIS IS EXPECTED TO IMPACT KVTN...HOWEVER REMAIN
NORTH AND EAST OF KLBF AT THIS TIME. TOMORROW CLOUDS WILL BE SLOW TO
LIFT AS LOW SLOWLY DRIFTS ACROSS EASTERN NEB.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

DISCUSSION/PUBLIC...TAYLOR/SHULTZ
AVIATION...MASEK
Hazardous weather outlook, Sep 2, 3:32 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT WED SEP 2 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-032045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT WED SEP 2 2009 /232 PM MDT WED SEP 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND SOUTHEAST OF A LINE FROM SPRINGVIEW...SOUTHWEST THROUGH
STAPLETON...NORTH PLATTE...AND IMPERIAL. A FEW STORMS MAY BECOME
SEVERE. THE MAIN THREAT WILL BE LARGE HAIL THE SIZE OF QUARTERS
AND DAMAGING WINDS UP TO 60 MPH.

MOST OF THE STORMS WILL DIMINISH WITH SUNSET...BUT IN THE SPENCER
AND ONEILL AREAS THE THUNDERSTORMS WILL LIKELY CONTINUE INTO THE
NIGHT. IN THIS PORTION OF NORTH CENTRAL NEBRASKA...LOCALLY HEAVY
RAIN OF 1 TO 2 INCHES COULD OCCUR BY THURSDAY MORNING AS AN AREA
OF LOW PRESSURE SLOWLY MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THURSDAY IN THE ONEILL
AREA. THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE ENTIRE AREA
MONDAY NIGHT THROUGH WEDNESDAY OF NEXT WEEK AS AN AREA OF LOW
PRESSURE APPROACHES THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
PARTS OF THE AREA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

SCHULTZ

In the hours before

Local storm report, Sep 2, 5:15 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM CDT WED SEP 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             10 NNE STUART           42.73N 99.06W
09/02/2009  E0.50 INCH       HOLT               NE   PUBLIC

&&

BTAYLOR
Local storm report, Sep 2, 5:20 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
520 PM CDT WED SEP 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             9 NNE STUART            42.72N 99.07W
09/02/2009  E1.00 INCH       HOLT               NE   PUBLIC

            MOSTLY PEA SIZED HAIL...BUT A FEW AS LARGE AS A QUARTER.

&&

BTAYLOR
Local storm report, Sep 2, 6:40 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT WED SEP 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             16 NNW TAYLOR           41.98N 99.50W
09/02/2009  E1.50 INCH       LOUP               NE   LAW ENFORCEMENT

            PING PONG BALL SIZE HAIL.

&&

CJS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:16 AM CDTDense Fog AdvisoryLBFCuster, Frontier, Hayes, Lincoln, Logan, McPherson5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.